Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 53, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 24, 2009, 5:22 AM CDT for Cavalier County, Towner County, North Dakota. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2009, 5:22 AM CDT (10:22 UTC)
- Expired
- Aug 24, 2009, 6:15 AM CDT
- In force
- 53 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Cavalier County, ND, Towner County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 5:35 AM CDT | HAIL 1 | 8 Ssw Rocklake, ND | DIME TO QUARTER SIZED HAIL DAMAGED MATURE WHEAT FIELDS IN PORTIONS OF NORTHERN SORENSON TOWNSHIP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 10.4 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 941 J/kg
- Mixed-layer CIN
- -310 J/kg
- Mixed-layer LCL
- 1679 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 241022
SVRFGF
NDC019-095-241115-
/O.NEW.KFGF.SV.W.0053.090824T1022Z-090824T1115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
522 AM CDT MON AUG 24 2009
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA...
TOWNER COUNTY IN NORTHEAST NORTH DAKOTA...
* UNTIL 615 AM CDT
* AT 520 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
STORM WAS LOCATED 6 MILES SOUTHWEST OF BISBEE...OR 42 MILES
NORTHWEST OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PERTH AT 530 AM CDT...
ROCKLAKE AT 540 AM CDT...
7 MILES NORTHWEST OF CALVIN AT 555 AM CDT...
SARLES AT 600 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4895 9955 4900 9953 4900 9855 4844 9949
4845 9950 4871 9951 4873 9954 4883 9955
TIME...MOT...LOC 1021Z 220DEG 43KT 4859 9947
$$
ROGERS3 follow-up statements
000 WWUS53 KFGF 241044 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 544 AM CDT MON AUG 24 2009 NDC019-095-241115- /O.CON.KFGF.SV.W.0053.000000T0000Z-090824T1115Z/ CAVALIER ND-TOWNER ND- 544 AM CDT MON AUG 24 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT FOR NORTHWESTERN CAVALIER AND NORTHEASTERN TOWNER COUNTIES... AT 544 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED 2 MILES EAST OF ROCKLAKE...OR 38 MILES WEST OF LANGDON... MOVING TO THE NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE ABOUT... 7 MILES NORTHWEST OF CALVIN BY 555 AM CDT... SARLES BY 600 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4859 9925 4900 9927 4900 9855 TIME...MOT...LOC 1044Z 220DEG 43KT 4879 9920 $$ ROGERS
000 WWUS53 KFGF 241102 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 602 AM CDT MON AUG 24 2009 NDC095-241112- /O.CAN.KFGF.SV.W.0053.000000T0000Z-090824T1115Z/ TOWNER ND- 602 AM CDT MON AUG 24 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TOWNER COUNTY IS CANCELLED... AT 602 AM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA IN NORTHEASTERN TOWNER COUNTY. SO THE WARNING HAS BEEN CANCELLED. LAT...LON 4876 9897 4900 9897 4900 9855 TIME...MOT...LOC 1102Z 220DEG 44KT 4882 9893 $$ NDC019-241115- /O.CON.KFGF.SV.W.0053.000000T0000Z-090824T1115Z/ CAVALIER ND- 602 AM CDT MON AUG 24 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT FOR NORTHWESTERN CAVALIER COUNTY... AT 602 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED 2 MILES SOUTH OF CALVIN...OR 26 MILES WEST OF LANGDON... MOVING TO THE NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HANNAH BY 615 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4876 9897 4900 9897 4900 9855 TIME...MOT...LOC 1102Z 220DEG 44KT 4882 9893 $$ ROGERS
000 WWUS53 KFGF 241111 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 611 AM CDT MON AUG 24 2009 NDC019-241122- /O.EXP.KFGF.SV.W.0053.000000T0000Z-090824T1115Z/ CAVALIER ND- 611 AM CDT MON AUG 24 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CAVALIER COUNTY WILL EXPIRE AT 615 AM CDT... DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND SO THE WARNING WILL BE ALLOWED TO EXPIRE AT 615 AM CDT. LAT...LON 4876 9897 4900 9897 4900 9855 TIME...MOT...LOC 1112Z 220DEG 44KT 4891 9880 $$ ROGERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 4:04 AM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 24, 4:04 AM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 404 AM CDT MON AUG 24 2009 .DISCUSSION... PRIMARY FORECAST CHALLENGES INCLUDE PRECIPITATION CHANCES TODAY AND TONIGHT AS WELL AS TEMPERATURES. 00 UTC NAM BETTER INITIALIZED SURFACE LOW POSITION AT 06 UTC ACROSS SOUTHWEST ND WITH THE GFS A BIT TOO FAR EAST. AS SUCH...PREFER THE SLIGHTLY SLOWER NAM SOLUTION FOR TODAY AND TONIGHT/S SYSTEM...BUT DIFFERENCES WITH THE GFS ARE RELATIVELY MINOR. BEYOND 24 HOURS...UTILIZED A MODEL BLEND. 0830 UTC WATER VAPOR LOOP SHOWS UPPER LEVEL RIDGE ACROSS THE NATION/S MID-SECTION WITH AN ILL-DEFINED SHORT WAVE RIDING NORTHEASTWARD ON THE BACKSIDE OF THE RIDGE THROUGH EASTERN MT AND NORTHWEST ND. AT THE SURFACE...LOW PRESSURE IS CENTERED ACROSS SOUTHWEST ND WITH A WARM FRONT STRETCHING FROM NORTHWEST OF BISMARCK TO NEAR MINOT TO PEMBINA AND ALONG THE INTERNATIONAL BORDER. IMPRESSIVE CONVECTIVE CLUSTER HAS DEVELOPED ALONG AND NORTH OF THIS FRONT OVERNIGHT AND IS MOVING EAST-NORTHEASTWARD ACROSS NORTH-CENTRAL ND AT 35 TO 40 KTS. GIVEN CURRENT RADAR TRENDS...DO EXPECT THIS AREA OF SHOWERS AND STORMS TO CLIP THE FAR NORTHWEST PORTION OF THE FORECAST AREA (BENSON/RAMSEY/TOWNER/ CAVALIER COUNTIES) THROUGH 15 UTC. NOT EXPECTING ANY SEVERE WEATHER...BUT BRIEF HEAVY RAIN AND GUSTY WINDS ARE POSSIBLE. FOR THE REST OF THIS MORNING AND AFTERNOON...MODELS ARE IN GOOD AGREEMENT SHOWING THE SURFACE LOW TRACK ACROSS THE NORTHERN RED RIVER VALLEY BY 18 UTC AND INTO SOUTHWEST ONTARIO BY 00 UTC. SURFACE WARM FRONT WILL ALSO MOVE NORTHWARD...KEEPING THE MAJORITY OF THE PRECIPITATION ALONG AND NORTH OF THE INTERNATIONAL BORDER THIS MORNING AS MAJORITY OF FORECAST AREA IS IN THE WARM-SECTOR AND WELL CAPPED GIVEN 700 HPA TEMPERATURES FROM +10 TO +12 C. CHALLENGE THIS AFTERNOON AND EVENING WILL BE TIMING OF THE COLD FRONT ACROSS EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA AS SURFACE LOW LIFTS TO THE NORTHEAST. AHEAD OF THE FRONT 0-6 KM MOST UNSTABLE CAPE IS 1000 TO 1500 J/KG...BUT THIS IS PRIMARILY ABOVE 700 HPA. STRONGEST JET IS WELL TO THE NORTH...BUT BULK SHEAR VALUES FROM 30 TO 40 KTS SEEM REASONABLE WITH SHORT-WAVE MOVING OVERHEAD. AS SUCH...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND EAST OF THE RED RIVER VALLEY THIS AFTERNOON AND EVENING COINCIDENT WITH FRONTAL PASSAGE...WHICH SHOULD PROVIDE ENOUGH LIFT TO HELP BREAK CAP. NOT EXPECTING SEVERE WEATHER AT THIS TIME...BUT SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGEST STORMS. RAINFALL AMOUNTS SHOULD BE UNDER ONE HALF INCH...BUT LOCALLY HIGHER AMOUNTS ARE POSSIBLE GIVEN VERY MOIST AIRMASS (SURFACE DEW POINT TEMPERATURES IN THE MID TO UPPER 60S). TONIGHT INTO TUESDAY...LOW PRESSURE EXITS THE REGION WITH HIGH PRESSURE BUILDING OVERHEAD. DRY CONDITIONS WILL PREVAIL...BUT TEMPERATURES WILL BE A BIT COOLER...GENERALLY IN THE MID 70S. FOR THE REST OF THE WEEK...EXPECT HIGHS IN THE 70S WITH LOWS IN THE 50S WITH LITTLE TO NO PRECIPITATION THROUGH AT LEAST THURSDAY WITH PRIMARY JET AXIS ACROSS SOUTHERN CANADA AS AN UPPER LEVEL RIDGE RETURNS ACROSS THE INTERMOUNTAIN WEST. && .AVIATION... VFR CONDITIONS HAVE CONTINUED INTO THE EARLY MORNING WITH KDVL AND KGFK DOWN TO AROUND 4K FT OVC. EXPECT CIGS TO LOWER AT THE MN SITES DURING THE DAY. AS A SURFACE LOW MOVES NEWD ACROSS THE FCST AREA TODAY...SE WINDS WILL TURN SWLY AND THEN NWLY IN THE 22Z TO 02Z TIME PERIOD EXCEPT FOR KDVL WILL BE A LITTLE EARLIER AROUND 20Z. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && ROGERS/FRAZIER
Hazardous weather outlook, Aug 23, 6:27 AM CDT, 22 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 627 AM CDT SUN AUG 23 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-241130- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 627 AM CDT SUN AUG 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE UPPER MIDWEST SUNDAY INTO MONDAY BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MF
Nearby
Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.